Texas, 2020Hail and Damaging Winds in Texas, January 10, 2020
January 10, 2020 · NWS EWX · 32 events in 14 counties and zones
A strong Pacific cold front moved into a warm, moist airmass and generated thunderstorms in the warm sector. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $460,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front moved into a warm, moist airmass and generated thunderstorms in the warm sector. Some of these storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 10, 3:34 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jan 10, 3:34 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
334 PM CST Fri Jan 10 2020
.UPDATE...
SPC has issued a Severe Thunderstorm Watch for the area along and
east of a line from Llano to Kerrville to Pearsall until 10 pm.
&&
.PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/
SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed a deep trough from the Four
Corners to the Baja Peninsula. The flow over Texas was from the
southwest. At the surface, a cold front was stretched over West Texas
from the Panhandle to the Big Bend. Our CWA is in the warm sector
ahead of the front and winds are from the southeast. Temperatures
across the area ranged from the lower 70s to the lower 80s and
dewpoints were generally in the 60s. This warm, moist environment is
ripe for convective development. However, the morning sounding from
DRT had a strong cap at the top of the boundary layer. The has been
eroding to our north and northwest and we expect this continue as the
front moves to the east. Forecast soundings show 1500-2000 j/kg of
CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates
around 8 C/km. We expect to see thunderstorms develop later this
afternoon and continue through the evening. With the conditions
mentioned above, some storms could be strong to severe. The most
likely threats will be strong wind gusts up to 70 mph and large hail
up to two inches. We expect storms to move into our north east area
by late afternoon and progress to the southeast reaching I-35 by
around 6 pm and be out of our CWA by around midnight.
Behind the front winds will become westerly to northwesterly
bringing drier, cooler air. Low temperatures Saturday will be 15 to
25 degrees cooler than Friday morning. Winds Saturday will be breezy
front the northwest. High temperatures will be near 20 degrees cooler
than Friday. Saturday night the surface high will move across North
Texas and turn the low level flow around to the southeast. Winds will
be light and skies will be clear leading to good radiational cooling
and another drop in temperatures of about 10 degrees.
LONG TERM (Sunday through Friday)...
With longwave troughing across the western United States during the
long term forecast, a series of northern Pacific shortwave troughs
rounding the base of the larger trough will eject into the Southern
Plains every 1-2 days next week. This will allow for a few cold
fronts to make runs towards the region. These disturbances look to
remain too far north to allow for any significant frontal intrusion
through mid-week, but should allow for a frontal boundary to reach
the region by Thursday. As a result, dry conditions areawide Sunday
will transition to some low daily rain chances east of Interstate 35
Monday through Wednesday as modified Gulf air moves back into the
region. This will also allow for temperatures to moderate from the
60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday.
Rain chances Thursday will linger in the vicinity of the remnant
frontal boundary, which lift north of the region Friday. Expect highs
in the mid 50s to mid 60s behind the front Thursday with highs in
the mid 60s to low 70s by Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 44 55 35 63 47 / 80 0 0 0 0
Austin Bergstrom Intl Airport 45 55 32 63 43 / 100 0 0 0 0
New Braunfels Muni Airport 48 57 34 65 46 / 100 0 0 0 0
Burnet Muni Airport 40 53 33 63 44 / 50 0 0 0 0
Del Rio Intl Airport 47 61 39 68 47 / - 0 0 0 0
Georgetown Muni Airport 42 54 33 62 44 / 70 0 0 0 0
Hondo Muni Airport 45 63 34 68 44 / 20 0 0 0 0
San Marcos Muni Airport 46 57 32 64 44 / 100 0 0 0 0
La Grange - Fayette Regional 48 54 33 64 47 / 100 0 0 0 -
San Antonio Intl Airport 48 60 38 65 48 / 60 0 0 0 0
Stinson Muni Airport 48 61 38 66 49 / 70 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...05
Long-Term...Oaks
Decision Support...YB
Hazardous weather outlook, Jan 10, 3:57 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 PM CST Fri Jan 10 2020
TXZ171>173-183>194-202>209-217>225-228-112200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 PM CST Fri Jan 10 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Strong to severe storms will be possible this afternoon and
tonight for areas generally along and east of a Rocksprings to
Carrizo Springs line. The most favored areas for severe storms
will be east of a Llano to San Antonio to Pearsall line. The main
threat will be damaging wind gusts up to 70 mph and hail up to
two inches, however, isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated fire weather conditions are possible Saturday afternoon
across the western Edwards Plateau and Rio Grande Plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening east of
a Rocksprings to Carrizo Springs line.
In the hours before
Special weather statement, Jan 10, 3:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
337 PM CST Fri Jan 10 2020
TXZ171-186-188-189-102215-
Gillespie TX-Kerr TX-Llano TX-Kendall TX-
337 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR...GILLESPIE...LLANO
AND NORTHWESTERN KENDALL COUNTIES UNTIL 415 PM CST...
At 337 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Loyal Valley to near Hunt. Movement was
northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Castell, Field Creek,
Kerrville-Schreiner Park, Tivydale, Rocky Hill, Waltonia, Baby Head,
Crabapple, Grapetown, Oxford, Cherry Spring, Enchanted Rock State
Natural Area, Cain City, Old Tunnel State Park and Doss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 3004 9884 2991 9952 2992 9952 3029 9943
3029 9930 3050 9931 3050 9896 3092 9896
3092 9855
TIME...MOT...LOC 2137Z 220DEG 35KT 3060 9901 3012 9933
HAMPSHIREHail, Llano
- When
- January 10, 4:50 PM CST
- Where
- Llano County, 4.31 mi NNE of Oxford
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 30.660, -98.680
A thunderstorm produced half dollar size hail south of Llano. The report was received on Facebook.
Hail, Llano
- When
- January 10, 5:15 PM CST
- Where
- Llano County, 2.51 mi NW of Buchanan Dam
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.751, -98.455
A thunderstorm produced quarter size hail near Buchanan Dam.
Hail, Bandera
- When
- January 10, 5:45 PM CST
- Where
- Bandera County, 6.35 mi WSW of Bandera
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.690, -99.170
A thunderstorm produced penny size hail southwest of Bandera.
Hail, Bandera
- When
- January 10, 7:06 PM CST
- Where
- Bandera County, 1.93 mi ESE of Medina Lake
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.590, -98.950
A thunderstorm produced nickel size hail in Lakehills.
Hail, Medina
- When
- January 10, 7:20 PM CST
- Where
- Medina County, 1.83 mi NW of Devine
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.170, -98.940
A thunderstorm produced half dollar size hail northwest of Devine.
Hail, Blanco
- When
- January 10, 7:23 PM CST
- Where
- Blanco County, Blanco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.100, -98.420
A thunderstorm produced quarter size hail in Blanco.
Hail, Williamson
- When
- January 10, 7:24 PM CST
- Where
- Williamson County, 1.38 mi N of Liberty Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.690, -97.920
A thunderstorm produced pea to nickel size hail north of Liberty Hill.
Thunderstorm Wind, Medina
- When
- January 10, 7:24 PM CST
- Where
- Medina County, 0.92 mi SE of Lacoste
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 29.310, -98.810
A thunderstorm produced wind gusts estimated at 70 mph that caused considerable roof and awning damage to a house.
Hail, Blanco
- When
- January 10, 7:26 PM CST
- Where
- Blanco County, 2.16 mi NNE of Blanco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.130, -98.410
A thunderstorm produced quarter size hail north of Blanco. This report was from MPING.
Hail, Bexar
- When
- January 10, 7:29 PM CST
- Where
- Bexar County, 0.69 mi N of Helotes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.590, -98.700
A thunderstorm produced nickel size hail in Helotes.
Thunderstorm Wind, Bexar
- When
- January 10, 7:38 PM CST
- Where
- Bexar County, 3.01 mi E of Lackland Afb
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.380, -98.580
A thunderstorm produced a measured wind gust of 57 kts. at Kelly Field in San Antonio.
Thunderstorm Wind, Bexar
- When
- January 10, 7:39 PM CST
- Where
- Bexar County, 2.51 mi WNW of Cassin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 29.260, -98.540
A thunderstorm produced wind gusts estimated at 75 mph that caused damage to the roof of the Toyota plant in southern San Antonio.
Thunderstorm Wind, Bexar
- When
- January 10, 7:39 PM CST
- Where
- Bexar County, 4.7 mi WNW of (Ssf)stinson Fld San
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 29.360, -98.540
A thunderstorm produced wind gusts estimated at 75 mph that blew down carports and a gas station sign in southwestern San Antonio.
Hail, Hays
- When
- January 10, 7:40 PM CST
- Where
- Hays County, 5.01 mi ENE of Henly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.240, -98.150
A thunderstorm produced penny size hail northwest of Dripping Springs.
Thunderstorm Wind, Bexar
- When
- January 10, 7:48 PM CST
- Where
- Bexar County, 0.69 mi N of (Ssf)stinson Fld San
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.340, -98.470
A thunderstorm produced a measured wind gust of 67 kts. at Stinson Municipal Airport in San Antonio.
Hail, Bexar
- When
- January 10, 7:54 PM CST
- Where
- Bexar County, 5.56 mi N of Wetmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.650, -98.430
A thunderstorm produced one inch hail on the far northside of San Antonio.
Thunderstorm Wind, Bexar
- When
- January 10, 7:56 PM CST
- Where
- Bexar County, Universal City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.530, -98.280
A thunderstorm produced a measured wind gust of 51 kts. at Randolph AFB in Universal City.
Thunderstorm Wind, Guadalupe
- When
- January 10, 7:56 PM CST
- Where
- Guadalupe County, 0.56 mi SSE of Schertz
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 29.563, -98.266
A thunderstorm produced wind gusts estimated at 70 mph that damaged fences and carports near Samuel Clemens High School in Schertz.
Thunderstorm Wind, Bexar
- When
- January 10, 8:05 PM CST
- Where
- Bexar County, Parita
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 29.330, -98.270
A thunderstorm produced wind gusts estimated at 75 mph that caused the collapse of an awning at a business in southeastern San Antonio.
Hail, Williamson
- When
- January 10, 8:12 PM CST
- Where
- Williamson County, 2.39 mi NNE of Georgetown Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.710, -97.660
A thunderstorm produced penny size hail in Georgetown.
Thunderstorm Wind, Wilson
- When
- January 10, 8:13 PM CST
- Where
- Wilson County, La Vernia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 29.350, -98.120
A thunderstorm produced wind gusts estimated at 75 mph that damaged four houses in La Vernia. The damage included a tipped over carport, broken fences, and roof damage.
Thunderstorm Wind, Guadalupe
- When
- January 10, 8:15 PM CST
- Where
- Guadalupe County, 3.9 mi NNE of New Berlin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 29.520, -98.070
A thunderstorm produced wind gusts estimated at 80 mph that blew the roof off a barn at Gin Spur Rd. and Gin Rd. near New Berlin.
Thunderstorm Wind, Caldwell
- When
- January 10, 8:19 PM CST
- Where
- Caldwell County, 2.49 mi WNW of Reedville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 29.890, -97.870
A thunderstorm produced a measured wind gust of 53 kts. at the San Marcos Municipal Airport.
Thunderstorm Wind, Hays
- When
- January 10, 8:20 PM CST
- Where
- Hays County, 0.6 mi E of Kyle
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 29.980, -97.860
A thunderstorm produced wind gusts estimated at 75 mph that blew the siding off a house and flipped over a storage pod in Kyle. There were multiple trees and fences blown down near this neighborhood as well as areas just to the west on the west side of Interstate 35. Multiple houses had shingle damage.
Thunderstorm Wind, Caldwell
- When
- January 10, 8:31 PM CST
- Where
- Caldwell County, 2.83 mi NNW of Lockhart
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 29.920, -97.680
A thunderstorm produced wind gusts estimated at 70 mph that blew over two 18-wheeler trucks on SH-130 north of Lockhart.
Hail, Travis
- When
- January 10, 8:32 PM CST
- Where
- Travis County, 2.07 mi N of Austin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.300, -97.740
A thunderstorm produced nickel size hail in Austin.
Thunderstorm Wind, Caldwell
- When
- January 10, 8:35 PM CST
- Where
- Caldwell County, 1.2 mi W of Dale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 29.930, -97.590
A thunderstorm produced wind gusts estimated at 75 mph that destroyed a fence, downed trees, tore the roof off a barn, tore part of a roof off a house, and damaged a garage in Dale.
Thunderstorm Wind, Bastrop
- When
- January 10, 9:11 PM CST
- Where
- Bastrop County, 0.91 mi NE of Smithville Muni Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 30.040, -97.160
A thunderstorm produced wind gusts estimated at 75 mph that damaged numerous power poles and blew down power lines near the intersection of Hwy 71 and FM 153 at Buescher State Park near Smithville.
Thunderstorm Wind, Bastrop
- When
- January 10, 9:12 PM CST
- Where
- Bastrop County, 0.91 mi NE of Smithville Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 30.040, -97.160
A thunderstorm produced wind gusts estimated at 80 mph that blew over a small metal tower and uprooted a large tree near the entrance of Buescher State Park near Smithville.
Thunderstorm Wind, Fayette
- When
- January 10, 9:28 PM CST
- Where
- Fayette County, 0.91 mi NE of Warda
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 30.060, -96.910
A thunderstorm produced wind gusts estimated at 75 mph that blew over an 18-wheeler truck on Hwy 77 near Warda.
Thunderstorm Wind, Lee
- When
- January 10, 9:30 PM CST
- Where
- Lee County, Giddings Lee Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.170, -96.980
A thunderstorm produced a measured wind gust of 52 kts. at the Giddings-Lee County Airport.
Thunderstorm Wind, Fayette
- When
- January 10, 9:40 PM CST
- Where
- Fayette County, Warrenton to 1.78 mi SSW of Walhalla
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 30.020, -96.730
A thunderstorm produced wind gusts estimated at 85 mph that caused considerable damage in Warrenton. Several metal siding buildings were destroyed near FM 954 and Hwy 237 and numerous trees were uprooted and snapped near Bauer Rd.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
- Tornado and Flash Flooding in Illinois, January 10 to 31, 2020$92,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865692, 865693, 865694, 865695, 865696, 865698, 865702, 869342, 865709, 865710, 869130, 869343, 869344, 865712, 869131, 865735, 869132, 869345, 869346, 865736, 869347, 869348, 869133, 869349, 869351, 865737, 869352, 869353, 869354, 869356, 869134, 869359.